Dexedrine Overdose

Do you or know someone who has Attention Deficit Hyperactivity Disorder? ADHD is the most commonly studied and diagnosed psychiatric disorder in children, affecting about 3 to 5 percent of children globally and diagnosed in about 2 to 16 percent of school aged children. Dexedrine, also known as dextroamphetamine sulfate, is a central nervous system stimulant that affects certain chemicals in the brain, which may improve attention span and behavior. It is most commonly used to treat Attention Deficit Hyperactivity Disorder in children, but is also used to treat certain sleeping disorders including narcolepsy. Dexedrine is widely prescribed to help with ADD and ADHD, however, there is a possibility that an individual may become dependent and/or overdose on the drug.

Signs of Dexedrine Dependency

  • A strong desire or need to take the drug
  • A need to increase the dose
  • Withdrawal syndrome occurring after the medicine is stopped
  • Shakiness
  • Mental depression

Reasons for Dependency

Many people who take Dexedrine take it for long periods of time. This increases the possibility that they will build up a tolerance to the drug, which results in the person taking increased doses in order to achieve the desired effects. Tolerance occurs when there is a diminished response to the drug that develops over days, weeks or months. Because Dexedrine is an extremely addictive amphetamine, the possibility of tolerance and dependence is heightened. Psychological dependence can also occur with excessive use and if this occurs, it is recommended that the person stops taking the drug and seek help immediately.

Dexedrine Overdose

As with any medication, it is possible to overdose on Dexedrine. Dexedrine has a high potential for abuse and can be habit forming if used for a long period of time. Symptoms depend on how much of the drug was taken, as well as if the person took other drugs or alcohol along with taking Dexedrine. Major symptoms of an overdose include hyperactivity, hallucinations, and shakiness. Other symptoms can include: fast breathing, irregular heartbeat, fever, muscle pains, aggressiveness and confusion. If abused for a long duration, Dexedrine abuse and/ or overdose may cause serious heart problems, blood vessel problems or even sudden death.

Help and Treatment

If you overdose on Dexedrine, call 9-1-1 or your local emergency number for immediate medical attention. Treatment for an overdose may involve particular medications to calm the symptoms. If the overdose is severe, the patient may have to have their stomach pumped to rid the body of the drug. For those who abuse the drug but have not overdosed, it is highly recommended that the patient slowly digress off the drug with physician supervision. Detox and treatment centers are also available for those who need further assistance to rid their body of Dexedrine. Call a treatment professional to help you set up a treatment plan that is right for you as you complete your process to recovery.

View Resources


Copyright © 2019 MH Sub I, LLC. All rights reserved. Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer